GI Bleeding Risk in Non-Valvular AF Lower With Apixaban

Bleeding risk in apixaban was studied vs rivaroxaban or dabigatran.
Bleeding risk in apixaban was studied vs rivaroxaban or dabigatran.

HealthDay News — For patients receiving direct oral anticoagulant (DOAC) agents for non-valvular atrial fibrillation, apixaban is associated with a lower risk of gastrointestinal (GI) bleeding than rivaroxaban or dabigatran, according to a study published in the April issue of Gastroenterology.

Neena S. Abraham, MD, from the Mayo Clinic in Scottsdale, Arizona, and colleagues conducted a retrospective study using administrative claims data of privately insured individuals and Medicare Advantage enrollees. Three propensity-matched cohorts of patients with non-valvular atrial fibrillation with incident exposure to dabigatran, rivaroxaban, or apixaban were created. Data were compared on rivaroxaban versus dabigatran for 31,574 patients; for apixaban versus dabigatran for 13,084 patients; and for apixaban versus rivaroxaban for 13,130 patients.

The researchers found that GI bleeding occurred more often in patients given rivaroxaban versus dabigatran (hazard ratio [HR]: 1.2). The risk of GI bleeding was lower for apixaban versus dabigatran or rivaroxaban (HRs:0.39 and 0.33, respectively). For apixaban and rivaroxaban, the median times to gastrointestinal bleeding were <90 days, while for dabigatran, the median time was <120 days.

"In a population-based study of patients receiving DOAC agents, we found apixaban had the most favorable GI safety profile and rivaroxaban the least favorable profile " the authors write.

References

  1. Abraham NS, Noseworthy PA, Yao X, Sangaralingham LR, Shah ND. Gastrointestinal safety of direct oral anticoagulants: a large population-based study. Gastroenterology. 2017;152(5):1014-1022.e1
  2. Mazurek M, Lip GYH. Gastrointestinal bleeding and direct oral anticoagulants amongst patients with atrial fibrillation in the "real world." Gastroenterology. 2017;152(5):932-934
You must be a registered member of The Cardiology Advisor to post a comment.

Sign Up for Free e-Newsletters